April 19, 2012
A teenager died from heart failureÂ after taking steroids he had ordered from a website, an inquest heard. Mohammed Belkhair, 19, suffered a deadly reaction to the performance-enhancing drugs which he took secretly. Mr Belkhair, from Beamish Close, Longsight, Manchester, was rushed to hospital after his sister found him vomiting and 'blue' in his bedroom on May 20 last year. The teenager's body temperature shot up and he died from heart failure at Manchester Royal Infirmary later that day. Manchester assistant coroner Robert Chapman said Mr Belkhair was fit and intelligent, and it was 'a dreadful waste of a young life'. The inquest heard how the teenager was a keen swimmer and boxer, and went weight training three times a week. He was due to start a medical degree at Liverpool University later that year. But the coroner was told that police arrested Mr Belkhair the night before he died, and found four types of anabolic steroids under his bed.Â The reason for his arrest was not revealed at the inquest. Mr Belkhair‘s sister Sama told the coroner she knew he had steroids in his room, but he denied ever using them on himself. He had ordered the drugs from the internet, police said. Toxicology reports showed that Mohammed had anabolic steroids in his system when he died, including DHEA and Tamoxifen. There were no traces of any other drugs, or alcohol. Pathologist Dr Georgina Howarth said the evidence showed Mr Belkhair died from acute heart failure brought on by a combination of the anabolic steroids and heavy exercise. The coroner said: ‘This was a dreadful, dreadful waste of a young life but it does appear he was entirely healthy and the thing that ruined his health was taking anabolic steroids. ‘Had it not been for taking the anabolic steroids he would have been here today. That was the cause of his death, ultimately. It's a lesson for us all that we must keep clear of these things.’ He also urged others to learn a lesson from the tragedy and 'keep clear of these things'. Mr Chapman recorded a verdict of death by misadventure, ruling that Mr Belkhair either ate or injected the steroids that led to his death.